Format

Send to

Choose Destination
Ann Occup Environ Med. 2017 Oct 9;29:50. doi: 10.1186/s40557-017-0207-7. eCollection 2017.

Dermal and neural toxicity caused by acrylamide exposure in two Korean grouting workers: a case report.

Author information

1
Department of Occupational and Environmental Medicine, Kangbuk Samsung Hospital, Sungkyunkwan University School of Medicine, Seoul, Republic of Korea.
2
Occupational Safety and Health Research Institute, KOSHA, Republic of Korea, Ulsan, Republic of Korea.
3
Department of Occupational and Environmental Medicine, Dankook University College of Medicine, Cheonan, 201 Manghyang-ro, Dongnam-gu, Cheonan-si, Chungcheongnam-do 31116 Republic of Korea.

Abstract

BACKGROUND:

Peripheral neuritis caused by acrylamide is well-known, and many Korean grouting workers are frequently exposed to acrylamide in grouting agents that are injected into cracked concrete. We recently encountered two cases of dermal and neural toxicity in Korean grouting workers with exposure to grouting agents that contained a high concentration of acrylamide.

CASE PRESENTATION:

The first case involved a 44-year-old man with 8 years of waterproofing experience. The patient developed peeling skin on both hands while grouting, which progressed to systemic neurological symptoms, such as reduced sensory function and strength. The patient was diagnosed with peripheral neuropathy caused by acrylamide exposure, and fully recovered after conservative treatment and withdrawal of exposure to the grouting agent. The second case involved a 34-year-old man with 10 years of grouting experience. The patient initially experienced weakness in both legs, which progressed to weakness in his arms and uncontrolled phonation. After being hospitalized, he was diagnosed with cerebellar ataxia and peripheral neuropathy caused by acrylamide exposure, and was discharged after conservative treatment. Our follow-up investigation revealed that both workers were recently exposed to grouting agents that contained higher concentrations of acrylamide, compared to the agents that they had previously been using.

CONCLUSIONS:

Both workers had workplace acrylamide exposure through dermal contact plus inhalation of dust and vapor, which led to the neural toxicity and dermatitis. Therefore, government studies are needed to investigate the current status of workplace acrylamide use, and to protect workers from the hazardous effects of using acrylamide-containing grouting agents.

KEYWORDS:

Acrylamide; Cerebellar ataxia; Dermatitis; Grouting agent; Korea; Neuropathy

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center